National

Adverse vaccine reaction: ‘It’s for sponsor, DSMB, and regulator to halt a trial’

J Srinivasan Chennai | Updated on November 29, 2020

Last week news emerged that a participant in the AstraZeneca-Oxford Covid vaccine trials in Chennai fell seriously ill. The information about this adverse event that happened in early October came from the trial participant’s family, which sent a legal notice to the company and the regulators.

With Serum Institute, a co-sponsor of the trials in India, terming the legal notice misconceived, and the Indian Council of Medical Research, the other co-sponsor, putting the ball in the court of the Drug-Controller General of India, BusinessLine approached one of the country’s leading virologists, Dr T Jacob John, who retired from Christian Medical College, Vellore, as Professor and Head, Department of Clinical Virology, and Director, ICMR Centre of Advanced Research in Virology, to understand the trial protocols, especially in the event of an adverse event. Excerpts from the e-mail interview:

During a vaccine trial, what is the protocol to be followed during “severe adverse reaction” after vaccination?

Severe adverse reaction is one that leads to hospitalisation, or long-term or chronic symptom/disability interfering with normal life or death. On two counts – hospitalisation and prolonged disability – the current one is severe adverse event following the trial injection.

The trial investigator reviews and makes a judgment as to if the event is a natural disease common enough in the community as “background noise”, for which a clinical diagnosis is necessary. The investigator informs (without any delay) the ethics committee, the trial sponsor and the sponsor and the ethics committee inform the regulatory agency. Every trial will have a DSMB (Data and Safety Monitoring Board, consisting of independent experts in medicine, science, vaccinology, ethics, law). The sponsor may halt the trial or the DSMB may do so or the regulatory agency could do so.

Also read:

In the case under consideration, where a 40-year-old healthy male was diagnosed with ‘acute encephalopathy’ after volunteering for the Covid-19 vaccine Phase-III trial on October 1, can one conclude that it is not related to the vaccine when all medical tests done on him turnedout to be negative?

At first cut, the question is if the illness was natural, background noise, which it will be if it is due to a proven infection, bacterial or viral, or trauma, etc, all of which were ruled out by saying all investigations were negative. Acute encephalopathy is a clinical diagnosis of which cause remains unknown. The conclusion is that it was associated with the inoculation 10 days earlier. Encephalopathy is brain physiology derangement, with cause unknown – could be biochemical or immunological.

I had heard that there was evidence for immunological abnormality suggesting an immunological reaction, often clubbed as “auto-immune”. That is the clue to associate it with the earlier injection, if it happened to be the vaccine candidate and not the placebo. Only the DSMB is authorised to break code and determine if placebo or vaccine candidate was given. In this case, one investigation was coronavirus antibody, negative before injection, positive 11 or 12 days later. So, the investigator and ethics committee concluded it was vaccine and not placebo. Either way, it was for the sponsor, the DSMB, and the regulatory agency to dialogue and decide if trial ought to be halted until further notice.

With the reporting of the severe adverse effect, should the trial have been halted?

If I were in any of the three – regulator, sponsor or DSMB – I would have recommended halting for the purpose of consulting with Astra-Zeneca and Oxford University for their opinion and advice. Note that Serum Institute is the sponsor.

If they declared that acute encephalopathy had not been seen in x number (how many) trial volunteers globally, and if it did not come under the general category of autoimmune reaction involving the central nervous system (brain and spinal cord) if seen in other trial volunteers, in other words, a one-off incident, a decision should have to be made to resume the trial or not.

What is the role of the drug regulator in such cases?

The chief referee has to make decisions on trial management.

Who decides whether an adverse reaction is due to the vaccine or not?

The final decision is by the regulator, who takes into account the ethics committee’s, the DSMB’s, the sponsor’s and the investigator’s advice.

Is the ethics committee of the hospital empowered to decide whether the Severe Adverse Effect is due to the vaccine or not?

The ethics committee has a major say, but the final decision rests elsewhere.

There have been a couple of previous instances of adverse reactions to the said vaccine, with similar neuro problems, as reported in the Chennai case. Is it a red flag to be considered for further investigation?

Yes indeed. That is why urgent consultations among all players should have been done. Biases are human – investigator, sponsor, parent company (Astra-Zeneca and Oxford), all could be biased in favour of the opinion that it is not related to vaccine candidate even if the volunteer had been injected with it – the regulator and DSMB have no reason to be biased.

From your experience, could you say that vaccines can trigger encephalopathy?

From my knowledge (not experience) I know some infections may trigger encephalopathy – and since Covishield consists of chimpanzee adenovirus (spiked with DNA coding for coronavirus spike protein) – the connection has to be considered seriously.

Also read:

Published on November 29, 2020

Follow us on Telegram, Facebook, Twitter, Instagram, YouTube and Linkedin. You can also download our Android App or IOS App.

This article is closed for comments.
Please Email the Editor

You May Also Like